Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Cheyenne, WY

May 20, 2009Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2009, 3:59 PM MDT for Carbon County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2009, 3:59 PM MDT (21:59 UTC)
Expired
May 20, 2009, 4:31 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:49 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 20, 2:49 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT WED MAY 20 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY...
THUNDERSTORMS DEVELOPED RAPIDLY LATE THIS MORNING OVER THE FAR WEST
PART OF THE CWA.  THE ACTIVITY HAS SINCE SPREAD NORTHEAST INTO
CONVERSE COUNTY.  ANOTHER LINE HAS FORMED BETWEEN KBFF AND KCYS
EARLY THIS AFTERNOON.  THE ACTIVITY WAS BEING CAUSED INITIALLY BY A
SHORTWAVE TROUGH AND LEFT EXIT REGION OF THE 300 MB JET.  STILL
EXPECT THE STORMS TO INTENSIFY WITH SOME SEVERE STORMS LIKELY IN THE
VICINITY OF THE SURFACE COLD FRONT.  THAT FRONT AT 20Z WAS LOCATED
FROM NEAR KBDG TO KDGW...JUST NORTH OF THE NORTH PLATTE VALLEY.
SURFACE DEW POINTS OF AROUND 50 WERE LOCATED BEHIND THE FRONT AT
KAIA...KCDR AND KLSK.  CORRESPONDINGLY...CAPE HAS INCREASE JUST
BEHIND THE FRONT IN THOSE AREAS AT 20Z TO ABOUT 1500 J/KG AND
SURFACE BASED LIFTED INDICES WERE AROUND -4C.  THOSE PARAMETERS AND
FAVORABLE SHEAR SHOULD ENABLE SOME STORMS TO PRODUCE HAIL TO ONE
INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND A PERIOD OF HEAVY RAIN.
THE THUNDERSTORMS OVER THE REST OF THE CWA WILL MAINLY PRODUCE WIND
GUSTS TO 50 MPH...SMALL HAIL AND A PERIOD OF HEAVY RAIN.  REMAINDER
OF THE FORECAST WILL BE COOLER THAN THE PAST FEW DAYS AS LARGE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE PLAINS...PRODUCING
BOUNDARY LAYER MOIST UPSLOPE FLOW FOR THE CWA.  IN
ADDITION...SHOWERS OR LIGHT RAIN WILL FALL AT TIMES THROUGH FRIDAY
ESPECIALLY IN THE SOUTH PART OF THE CWA.  THE MORE WIDESPREAD
ACTIVITY LOOKS TO BE ON FRIDAY AS A SHORTWAVE TROUGH LIFTS OVER THE
REGION.  ISOLATED STORMS MAY FORM LATE THURSDAY AFTERNOON AND
EVENING...WITH STORMS MORE LIKELY ON FRIDAY AFTERNOON AS SURFACE
TEMPERATURES WARM.

.LONG TERM...FRI NIGHT THRU WED...REMAINS OF SW U.S. WEAK UPPER LOW
WILL BE AFFECTING THE AREA AT LEAST THRU MON.  MODELS AGAIN
DIFFERENT ON HOW THEY HANDLE IT...00Z EURO LOOKED FAIRLY DECENT THO
WITH ITS SLOWER SOLUTION.  WILL BE A CONTINUED UNSETTLED PERIOD AS
REMAINS OF THE UPPER SYSTEM DRIFT AROUND THE AREA AT LEAST THRU MON
AS FTR INTERACTS WITH THE WEAK LOW LEVEL UPSLOPE FLOW OVER AND EAST
OF THE MTNS.  DETAILS IN LATER PDS LACKING CONCERNING THE EXPECTED
FLOW PATTERN AND LOCATION OF UPPER LOW REMAINS...BUT STILL LOOKS
WORTHY OF KEEPING A CHC OF SHWRS/LATE DAY TSTMS GOING MOST AREAS
THRU MON.  CLOUD COVER AND COOLER UPSLOPE FLOW SHOULD KEEP TEMPS
DOWN MORE TO AROUND NORMAL.

&&

.AVIATION...A SCATTERED COVERAGE OF THUNDERSTORMS WILL AFFECT MUCH OF
THE CWA THROUGH EARLY TONIGHT.  BRIEF MVFR CEILINGS AND VISIBILITIES
WILL BE ASSOCIATED WITH THE ACTIVITY.  MVFR OR EVEN IFR CEILINGS WILL
FORM AFTER 06Z MAINLY IN THE SOUTHEAST WYOMING PLAINS AND THE SOUTHERN
PANHANDLE.  THE LOWER CEILINGS AND PERIODS OF LIGHT RAIN OR SHOWERS
WILL PERSIST FOR MUCH OF THE DAY ON THURSDAY.  THE LOW CLOUDS WILL
CONTINUE INTO FRIDAY MORNING IN AN AREA BOUNDED BY KIBM...KEAN AND
THE LARAMIE RANGE.  SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT
MUCH OF THE CWA BY FRIDAY AFTERNOON...WITH MVFR CEILINGS AND
VISIBILITIES ASSOCIATED.

&&

.FIRE WEATHER...COOLER AND WETTER WEATHER WILL AFFECT THE CWA THROUGH
FRIDAY.  THE SOUTH PART OF THE CWA WILL BE THE COOLEST AND HAVE THE
HIGHER RELATIVE HUMIDITIES AND BETTER CHANCES FOR RAIN.  FIRE WEATHER
CONCERNS WILL BE MINIMAL THROUGH FRIDAY DUE TO THE COOLER WEATHER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, May 20, 11:09 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
ISSUED BY NATIONAL WEATHER SERVICE RIVERTON WY
1109 AM MDT WED MAY 20 2009

WYZ061-211100-
SOUTHWEST CARBON-
1109 AM MDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FLOOD WATCH WAS CANCELLED EARLIER FOR SOUTHWEST CARBON COUNTY.
TEMPERATURES WILL BE SLIGHTLY COOLER COMPARED TO THE LAST COUPLE
DAYS...AND HIGH ELEVATION SNOW MELT AND SUBSEQUENT RUNOFF ALONG
THE WEST SLOPES OF THE SIERRA MADRE MOUNTAINS WILL DECREASE. WATER
LEVELS WILL REMAIN HIGH THOUGH ALONG THE LITTLE SNAKE RIVER.

IN ADDITION...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WATER LEVELS OVER BANKFULL.
ALSO...SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50
MPH AND HAIL OF ANY SIZE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-062>067-069-070-211100-
CONVERSE-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1109 AM MDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...PARTICULARLY ALONG THE COLD FRONT THAT WILL MOVE ACROSS
THE AREA TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS
UP TO 50 MPH AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50
MPH AND HAIL OF ANY SIZE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-068-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-
1109 AM MDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND FAR EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...PARTICULARLY ALONG THE COLD FRONT THAT WILL MOVE ACROSS
THE AREA TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS
UP TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50
MPH AND HAIL OF ANY SIZE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 20, 2:14 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT WED MAY 20 2009

WYZ059-062-064-065-067-202115-
CONVERSE-LARAMIE VALLEY-NORTH CARBON-NORTH LARAMIE RANGE-PLATTE-
214 PM MDT WED MAY 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTHERN
ALBANY...NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 315
PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS...SOME STRONG...ALONG A LINE EXTENDING FROM 6 MILES
WEST OF DOUGLAS TO 11 MILES WEST OF BIG CHARLIE LAKES...MOVING
NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THE STRONGEST STORMS WILL AFFECT DOUGLAS AND INTERSTATE 25 BETWEEN
DOUGLAS AND GLENDO THROUGH 300 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 120 AND
160.

RUBIN
Special weather statement, May 20, 2:39 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT WED MAY 20 2009

NEZ003-019>021-202145-
BANNER-BOX BUTTE-MORRILL-SCOTTS BLUFF-
239 PM MDT WED MAY 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANNER...NORTHERN
MORRILL...SOUTHEASTERN BOX BUTTE AND SOUTHEASTERN SCOTTS BLUFF
COUNTIES UNTIL 345 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COYOTE ROCK...OR 13 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT COYOTE ROCK...MELBETA...
MCGREW...CHIMNEY ROCK ...BAYARD AND PERRIN.

RUBIN
Local storm report, May 20, 3:15 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT WED MAY 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 E BAYARD              41.76N 103.30W
05/20/2009  M0.25 INCH       MORRILL            NE   TRAINED SPOTTER

            HAIL FELL FROM 255 TO 3 PM.

0308 PM     HAIL             BAYARD                  41.76N 103.32W
05/20/2009  M0.50 INCH       MORRILL            NE   TRAINED SPOTTER

            HAIL FELL BETWEEN 250 AND 255 PM.

&&

MWEILAND
Local storm report, May 20, 3:32 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT WED MAY 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 E ANGORA              41.87N 103.00W
05/20/2009  M0.25 INCH       MORRILL            NE   TRAINED SPOTTER

0328 PM     HAIL             LANCE CREEK             43.02N 104.64W
05/20/2009  M0.25 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

MWEILAND
Special weather statement, May 20, 3:33 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT WED MAY 20 2009

NEZ001-WYZ060-068-202230-
GOSHEN-NIOBRARA-SIOUX-
333 PM MDT WED MAY 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA...NORTHERN GOSHEN AND
NORTHWESTERN SIOUX COUNTIES UNTIL 430 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NODE...OR 6 MILES EAST OF LUSK...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

RUBIN
Special weather statement, May 20, 3:36 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT WED MAY 20 2009

NEZ021-202230-
MORRILL-
336 PM MDT WED MAY 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
430 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KLEMAN LAKE...OR 18 MILES SOUTH OF
ALLIANCE...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MAY BE ISSUED IF THIS STORM CONTINUES
TO INTENSIFY.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:55 PM MDTSevere Thunderstorm WarningCYSNiobrara65 min
May 19, 9:10 PM MDTSevere Thunderstorm WarningCYSCheyenne38 min
May 19, 9:18 PM MDTSevere Thunderstorm WarningCYSMorrill42 min
May 20, 4:21 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.